Hail, Ellis
- When
- May 19, 12:54 AM CST
- Where
- Ellis County, 12 mi NE of Hays
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.983, -99.167
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 1:07 PM CST, 11 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 207 PM CDT SUN MAY 18 2003 DAYS 1-2... THE MAIN FORECAST PROBLEM FOR TODAY IS THE CHANCE FOR RAIN MONDAY AND TEMPERATURES THROUGH THE PERIOD. 12Z UPPER AIR ANALYSIS SHOWS A LARGE TROUGH EXTENDING FROM CENTRAL CANADA INTO THE WESTERN CONUS, WITH 30 TO 90 METER HEIGHT FALLS ACROSS ROCKIES AND GREAT BASIN. A TONGUE OF WARMER AIR AT 700 AND 850 MB EXTENDS INTO THE SOUTHWESTERN PLAINS, BUT A STRONG GRADIENT STRETCHES ACROSS THE NORTHWEST WITH TEMPS IN THE SINGLE DIGITS TO BELOW 0 C BEHIND IT. AT THE SURFACE, THE COLD FRONT HAS BEGUN TO MOVE INTO THE WESTERN DAKOTAS, WITH A LEE SIDE LOW DEVELOPING IN EASTERN CO. MODELS ALL BRINGING THE FRONT DOWN A BIT FASTER THIS MORNING, WHICH IS FAIRLY TYPICAL FOR THEM AS NONE REALLY HANDLE COLD AIR COMING DOWN THE HIGH PLAINS VERY WELL. AS IT STANDS NOW, IT LOOKS LIKE THE FRONT WILL BEGIN NOSING INTO THE NORTHERN CWA BY 12Z, AND BE DOWN THROUGH THE OK BORDER BY NOON, IF NOT A BIT FASTER THAN THAT. THUS, BROUGHT POPS IN A BIT EARLIER THAN THE GOING FORECAST, STARTING SHORTLY BEFORE 12Z MONDAY MORNING AND TAPERING OFF MONDAY NIGHT. WITH 60S DEWPOINTS ALREADY AT P28, IT LOOKS LIKE THE EASTERN CWA WILL HAVE THE BEST MOISTURE AND THEREFORE THE BEST CHANCE FOR PRECIP. WITH SFC HIGH PUSHING DOWN FROM THE NORTHERN PLAINS, WINDS WILL ALSO BE FAIRLY STRONG THROUGHOUT THE DAY ON MONDAY, POSSIBLY REACHING ADVISORY LEVELS BY AFTERNOON. WITH THE STRONG CAA, AS WELL AS CLOUDS AND PRECIP IN THE AREA, TEMPS WILL NOT MOVE MUCH MONDAY AFTERNOON, AND COULD EVEN STAY STEADY OR FALL AS THE FRONT PASSES. WINDS WILL DECREASE MONDAY NIGHT AS THE CENTER OF THE SFC HIGH SHIFTS FURTHER SOUTH. THE LIGHTER WINDS SHOULD ALLOW TEMPS TO FALL INTO THE 40S, BUT LINGERING CLOUD COVER SHOULD KEEP THEM FROM FALLING TOO LOW. BY TUESDAY, THE SFC HIGH BEGINS TO MOVE EAST AND LOW LEVEL WINDS WILL SHIFT TO THE EAST TO SOUTHEAST LATE IN THE DAY. HOWEVER, THERE DOES NOT LOOK LIKE THERE WILL BE ANY SFC WAA STARTING UP AS CP AIR GETS CIRCULATED AROUND THE BOTTOM OF THE HIGH. TEMPS WILL REMAIN WELL BELOW AVERAGE FOR THIS TIME OF YEAR. DAYS 3-7... CURRENT DIAGNOSTICS SHOW GLOBAL AVERAGE ANGULAR MOMENTUM IN THE WESTERLIES TO BE AT LOW EBB WHILE THE MOIST PHASE MJO IS ALSO ON THE WANE. IN GENERAL THIS ARGUES FOR THE TREND TO THE LESS PROGRESSIVE AND HIGHER AMPLITUDE PATTERN DEPICTED BY THE MODELS WITH THE DEVELOPMENT OF A MAJOR UPPER RIDGE ANCHORED OVER THE FOUR CORNERS AREA AND AN UPPER TROUGH DIGGING INTO THE EASTERN CONUS. THIS PATTERN IS FAVORABLE FOR MCS TYPE SYSTEMS ACROSS THE PLAINS. HOWEVER, THE MODELS WILL NOT BE ABLE TO RESOLVE THE SHORT WAVE ENERGY ALOFT WHICH WILL INSTIGATE THE MCS DEVELOPMENT SO TELLING WHEN AND WHERE EACH WILL DEVELOP AND MOVE IS BEYOND THE ABILITY OF EITHER THE MAN OR THE MODELS. GIVEN THAT, WILL KEEP THE PRECIP PATTERNS OF THE GOING FORECAST UNTOUCHED FOR NOW EXCEPT TO ADD SOME CHANCE FOR CONVECTION WEDNESDAY NIGHT INTO THURSDAY MORNING PER COORD WITH OUN. STILL, WOULD NOT AT ALL BE SURPRISED TO SEE SOME NOCTURNAL MCS ACTIVITY ACROSS SOME PART OF MY FORECAST AREA BY LATE IN THE WEEK AND INTO THE WEEKEND. LATER SHIFTS MAY WANT TO ADJUST THIS FOR MORE CHANCE FOR NOCTURNAL CONVECTION. FOR THE OUTLOOK DAYS WILL GO WITH ABOVE NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION AS THE HEAT LOW PERSISTS OVER THE WESTERN HIGH PLAINS WITH AT LEAST SOME CHANCE FOR CONVECTION EACH OVERNIGHT. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 60 63 42 61 / 00 30 20 00 GCK 57 60 40 60 / 20 30 00 00 EHA 56 66 44 63 / 00 20 20 00 LBL 59 69 43 63 / 00 30 20 00 HYS 60 62 42 59 / 30 40 20 00 P28 64 72 46 61 / 00 40 40 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. RITTERLING/JOHNSON
KSZ030-031-043>046-061>066-074>081-084>090-191045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1010 AM CDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND BEHIND A STRONG COLD FRONT THAT WILL BE MOVING RAPIDLY SOUTH ACROSS THE AREA ON MONDAY. HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. VERY WINDY CONDITIONS CAN BE EXPECTED BEHIND THE FRONT AS NORTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 26
The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the first event began at 06:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359981.